Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Green Bay, WI

April 15, 2003Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 15, 2003, 5:57 PM CDT for Shawano County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 5:57 PM CDT (22:57 UTC)
Expired
Apr 15, 2003, 7:00 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-629 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KGRB 152257
SVRGRB
WIC115-160000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWANO COUNTY IN WISCONSIN

* UNTIL 700 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH HAIL UP TO 1 INCH IN DIAMETER.
  THE LINE WAS LOCATED FROM 24 MILES SOUTHWEST OF SHAWANO TO 14 MILES
  SOUTHEAST OF SHAWANO. THE LINE WAS MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  BONDUEL BY 555 PM CDT.
  SHAWANO BY 600 PM CDT.
  RED RIVER BY 600 PM CDT.
  LYNDHURST BY 600 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4475 8918 4463 8835 4478 8828 4494 8907

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:30 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 15, 3:30 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE APR 15 2003

FCST CONCERNS WL CENTER MAINLY ON SHORT-TERM WITH SVR WEATHER UNDERWAY
AND WINTRY MIX COMING WED INTO THU.

THE 19Z MSAS SFC ANALYSIS INDICATED THE CDFNT EXTENDED ROUGHLY FROM OEO-
RRL-GRB. CONVECTION HAD DEVELOPED OVR THE PAST COUPLE OF HRS AS 80+
TEMPS SOUTH OF THE FNT CLASH WITH 50 DEGREE TEMPS NORTH OF THE FNT.
UNSTABLE ATM WITH LIS AROUND -5...CAPES AROUND 1500 J/KG...AND STEEP
MID-LVL LAPSE RATES. WET-BULB HGTS DROPPING IN THE COOLER AIR MAKING
HAIL THE MAIN PBLM.

VERY COMPLICATED FCST TNGT AS FNTL BNDRY EXPECTED TO DROP SOUTH THRU WI.
EFFECTS OF CONVECTION SHOULD PUSH FNT THRU REST OF THE FCST AREA THIS
EVENING. SCT CONVECTION VNCTY OF THE FNT SHOULD CONT THRU THE EVENING
BEFORE GRADUALLY DISSIPATING. STILL APRS THE FAR NORTH WL COOL OFF ENUF
LTR TNGT TO ALLOW SOME SLEET TO MIX WITH THE RAIN. WL KEEP BLUSTERY
WORDING GOING AS LRG ANTICYCLONE IN CANADA AND STRENGTHENING STORM OVR
THE CNTRL PLAINS TIGHTENS UP THE PRES GRAD.

NEARLY VERTICALLY STACKED STORM PROGGED TO SHIFT INTO MO ON WED EVEN AS
HI PRES BUILDS SOUTH INTO ONTARIO. ANOTHER BLUSTERY DAY ON TAP ESP ALONG
THE LK WHERE WINDY CONDITIONS EXPECTED. PCPN TYPE AND AMTS THE MAJOR
DILEMA HERE. AS SHALLOW COOL AIR CONTS TO FILTER IN FROM THE NORTH...
FCST SNDNGS INDICATE SLEET ACROSS THE NORTH AND RAIN MIXING WITH...AND
CHANGING TO SLEET IN THE SOUTH. AMTS TO BE THE KEY HERE WITH ETAS QPF
MAXS FARTHER NORTH COMPARED TO THE NGM/GFS. AFTER COORD WITH MPX AND
MQT...WL ISSUE A WINTER STORM WATCH FOR NRN WI NORTH OF A LINE FROM
MERRILL TO WAUSAUKEE FOR WED. POTENTIAL IS THERE FOR SOME SLEET AND SNOW
ACCUMULATION BUT THERE ARE ENUF NEGATIVES ATTM TO HOLD OFF ON AN ADVY.
FIRST...CONVECTION TO OUR SOUTH ON WED MAY IMPEDE MSTR FROM REACHING
INTO NRN WI. SECOND...DRIER AIR MAY WORK ITS WAY SOUTH FROM CANADA.

THE WINTERY MIX TO CONT WED NGT ESP OVR THE SRN SECTIONS OF THE FCST
AREA. NRN SECTIONS MAY SEE THE PCPN BECOME MORE SCT AS DRY AIR DOES MAKE
SOME PROGRESS SWD. THE PCPN CHCS CONT INTO THU AS UPR LOW WEAKENS AND
LIFTS NE THRU THE RGN. WEAKENING SYSTEM SHOULD ALLOW TEMPS OVR SRN
SECTIONS OF THE FCST AREA TO HAVE PCPN FALL AS ALL LIQUID. NRN SECTIONS
TO SEE A CONTINUED MIX.

INTO THE EXTENDED...MDLS AGREE ON BROAD TROF FCST TO MOV INTO THE CNTRL
U.S. ON SAT. GFS STILL THE FASTEST IN MOVG THE TROF EAST AND MAY BE
UNDERPLAYING THE STRENGTH OF AN UPR RDG ALONG THE EAST COAST. STILL
PREFER THE SLOWER SOLN OF THE CANADIAN/UKMET. THAT BEING SAID...GUSTY
SOUTHERLY WNDS SHOULD BE ABLE TO PULL GULF MSTR NWD AND OVERRUN NWD MOVG
WRMFNT TO KICK OFF MAINLY AFTERNOON SHWRS OR TSTMS. SUNDAYS WEATHER TO
BE DICTATED BY EVENTUAL PATH OF SFC LOW. MDLS HAVE A VARIETY OF SOLNS
THUS PLENTY OF UNCERTAINTY AS TO PCPN TYPE. WL CONT TREND OF A RAIN/SNOW
MIX ACROSS THE NORTH AND RAIN IN THE SOUTH.

COORD WITH MPX AND MQT. THANKS.

.GRB...WINTER STORM WATCH WED WIZ005-010>012-018-019-021-

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 6 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY
THREAT FROM THESE STORMS.

A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTH ACROSS WISCONSIN THIS
AFTERNOON. SOUTH OF THE FRONT...TEMPERATURES ARE FORECAST TO CLIMB INTO
THE UPPER 70S TO THE MIDDLE 80S. MEANWHILE TO THE NORTH...TEMPERATURES
WILL FALL INTO THE 50S. THIS CONTRAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. COLD TEMPERATURES ALOFT
COULD RESULT IN THUNDERSTORMS WITH LARGE HAIL IN THE EAST CENTRAL AND
CENTRAL PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING RAIN...SLEET OR SNOW IS LIKELY IN NORTH CENTRAL AND NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. SOME ACCUMULATION IS POSSIBLE. SOME SLEET
OR FREEZING RAIN MAY OCCUR FARTHER SOUTH IN CENTRAL AND EAST CENTRAL
WISCONSIN WEDNESDAY NIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO MOVE SOUTH OF THE FORECAST AREA ON
WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA. COLDER AIR WILL ARRIVE ON NORTHEAST WINDS...SETTING THE
STAGE FOR FROZEN OR FREEZING PRECIPITATION. THE NATIONAL WEATHER SERVICE
MAY ISSUE WINTER STORM WATCHES...OR ADVISORIES LATER THIS AFTERNOON FOR
THIS WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH
OF A LINE FROM RHINELANDER TO STURGEON BAY.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 15, 5:14 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    WAUPACA                   WI   1 INCH HAIL
04/15/03   WAUPACA                        REPORTED BY SPOTTER

JS
Local storm report, Apr 15, 5:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
519 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    PULASKI                   WI   .88 INCH HAIL
04/15/03   BROWN                          REPORTED BY SPOTTER

0515 PM    LUXEMBURG                 WI   .75 INCH HAIL
04/15/03   KEWAUNEE                       REPORTED BY SHERIFF

0517 PM    WAUPACA                   WI   1 INCH HAIL
04/15/03   WAUPACA                        REPORTED BY SPOTTER

JS/PLH
Local storm report, Apr 15, 5:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
531 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    RIO CREEK                 WI   .75 INCH HAIL
04/15/03   KEWAUNEE                       REPORTED BY PUBLIC AND
                                          RELAYED BY SHERIFF

0525 PM    ALGOMA                    WI   1 INCH HAIL
04/15/03   KEWAUNEE                       REPORTED BY PUBLIC AND
                                          RELAYED BY SHERIFF

0528 PM    PLOVER                    WI   .75 INCH HAIL
04/15/03   PORTAGE                        REPORTED BY SHERIFF

JS
Local storm report, Apr 15, 5:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    IOLA                      WI   .75 INCH HAIL
04/15/03   WAUPACA                        REPORTED BY SPOTTER

JS
Local storm report, Apr 15, 5:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    AMHERST                   WI   .75 INCH HAIL
04/15/03   PORTAGE                        REPORTED BY SHERIFF

0543 PM    STEVENS POINT             WI   1.75 INCH HAIL
04/15/03   PORTAGE                        REPORTED BY SPOTTER. HAIL
                                          SIZE RANGED FROM DIME SIZED
                                          TO GOLFBALL SIZED. HAIL
                                          REPORTED JUST NORTH OF THE
                                          CITY ALSO

JS
Local storm report, Apr 15, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 PM CDT TUE APR 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    CLINTONVILLE              WI   1.25 INCH HAIL
04/15/03   WAUPACA                        REPORTED BY NWS EMPLOYEE

JS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:43 PM CDTSevere Thunderstorm WarningGRBVilas47 min
Apr 14, 10:23 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Apr 15, 2:31 PM CDTSevere Thunderstorm WarningGRBShawano59 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningGRBOconto59 min
Apr 15, 2:47 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee43 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:48 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee27 min
Apr 15, 4:44 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Shawano61 min
Apr 15, 4:46 PM CDTSpecial Marine WarningGRB59 min
Apr 15, 4:56 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca34 min
Apr 15, 5:13 PM CDTSevere Thunderstorm WarningGRBKewaunee62 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca60 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:46 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca44 min
Apr 15, 6:03 PM CDTSevere Thunderstorm WarningGRBMarathon42 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.